Learn something new every day More Info... by email
Neurocardiogenic syncope is a common cause of fainting, or temporary loss of consciousness, which occurs when the person is standing upright. This condition has several other names, including vasovagal, reflex mediated and neurally mediated syncope. People with this cardiovascular medical condition suffer from a decrease in blood flow going to the brain, which leads to fainting. Those suffering from neurocardiogenic syncope can make lifestyle changes, including modifying their diet, as well as using medications to control this condition.
Patients often experience several warning signs of an impending event, such as sudden weakness, fatigue, and pallor. Some people may experience visual disturbances, nausea, and lightheadedness. Abdominal discomfort, headaches, and vertigo, or the sensation of spinning, are also common. Other patients may even notice heart palpitations, have trouble speaking clearly, and become disoriented. Tremors, yawning, and vomiting have also been reported, as well as the sensations of warmth or cold and the appearance of a blue, red, or purple tinge to the skin.
After a person suffering from neurocardiogenic syncope regains consciousness, he may experience additional symptoms. These often include clamminess, lightheadedness, and tremors. Nausea, vomiting, and chest pain may also occur. Some patients have reported a general feeling of ill health, or malaise. Those who suffer from frequent fainting may complain of heart palpitations, exercise intolerance, and chronic fatigue, as well as an inability to stand for long periods of time.
Patients who are subject to neurocardiogenic syncope often find that they suffer from an event when exposed to certain triggers. These triggers can include exercise and stressful or emotional events. Spending time in a very warm environment, such as a hot shower, sauna, or even a crowded room can trigger fainting. Some people also report fainting after eating, because blood circulation changes during digestion.
While these trigger events can lead to fainting, the root cause of neurocardiogenic syncope is a problem with blood circulation that occurs when moving to a standing position. Normally, the body releases adrenaline upon standing in order to force the heart to pump faster. When a person with neurocardiogenic syncope stands up, the brain miscommunicates with the heart, instructing it to pump more slowly instead of more quickly, which results in a reduction of blood going to the brain. Fainting may be seen as a kind of survival mechanism, because when the patient lies down again, blood flow can be restored.
Neurocardiogenic syncope is treatable with both basic lifestyle changes and medication, if necessary. The doctor will likely advise the patient to increase his salt intake and drink more fluids throughout the day. Patients should also strive to avoid possible trigger events, such as standing in long lines and taking long, hot showers. Consuming less caffeine and avoiding alcohol entirely can also help. If these lifestyle changes are insufficient, the doctor may prescribe a medication, such as a beta-blocker or ephedrine.
I've just been diagnosed with neurocardiogenic syncope. I've been told to daily attempt the tilt test. i can only manage three or four minutes a day. I'm due to go back to the specialist. what will be the next step.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!